Pennsylvania, 2013Flooding in Pennsylvania, August 23, 2013
August 23, 2013 · NWS PBZ · 9 events in 3 counties and zones
A shortwave trough and a slow moving cold front moving across the region brought rounds of heavy rain to portions of eastern Ohio and southwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a slow moving cold front moving across the region brought rounds of heavy rain to portions of eastern Ohio and southwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 6:50 AM EST, 47 minutes earlier.
Area forecast discussion, Aug 23, 6:50 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 AM EDT FRI AUG 23 2013
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS THE AREA TODAY. THIS WILL
PROVIDE THE RISK FOR SHOWERS AND STORMS. STRONG HIGH PRESSURE WILL
MOVE IN FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORTWAVE TROUGH WILL MOVE EAST OF THE AREA LATER THIS MORNING...
BUT THE COLD FRONT WILL TAKE MOST OF THE DAY TO CLEAR THE SOUTHERN
HALF OF THE REGION. WILL KEEP HIGH POPS THIS MORNING AHEAD OF
FRONT AND IN THE NEIGHBORHOOD OF THE EXITING WAVE. ATMOSPHERE
REMAINS UNSTABLE UNTIL FRONTAL PASSAGE...REQUIRING THE INCLUSION
OF THUNDER THROUGHOUT THE DAY. WITH TDS IN THE MID TO UPPER 60S
AND PWATS OF 1.5 TO 1.7 INCHES...HEAVY DOWNPOURS ARE POSSIBLE
WITH ANY CONVECTION.
A MUCH DRIER ATMOSPHERE WILL MOVE IN BEHIND THE FRONT. ACTIVITY
WILL DIMINISH IN THE FAR SOUTH DURING THE LATE AFTERNOON AND
SKIES WILL CLEAR FROM NORTH TO SOUTH LATE IN THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
STRONG RIDGE WILL MOVE IN FOR THE WEEKEND. THIS WILL MEAN A DRY
WEEKEND WITH COMFORTABLE CONDITIONS FOR THE FIRST HALF. HUMIDITY
LEVELS WILL BEGIN TO SLOWLY INCREASE SUNDAY AS THE FLOW SWINGS TO
THE SOUTHWEST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MODELS AGREE THAT AN UPPER LEVEL RIDGE WILL BUILD OVER THE
CENTRAL PLAINS THROUGH THE LONG TERM. DESPITE THE CONSENSUS IN THE
OVERALL UPPER LEVEL PATTERN...THERE REMAINS INHERENT DIFFERENCES IN
SHORTWAVE TIMING AND PLACEMENT AS THE MODELS SUGGEST SEVERAL WAVES
WILL DROP THROUGH THE NORTHWEST FLOW OVER THE GREAT LAKES/OHIO
VALLEY. WITH THIS IN MIND...CONTINUED TO CARRY AT LEAST CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD. DESPITE NORTHWEST
FLOW...BOTH TEMPERATURES AND DEWPOINTS SHOULD INCREASE THROUGH
MIDWEEK BRINGING A RETURN TO HOT AND HUMID CONDITIONS. FOR
NOW...MAINTAINED HIGHS JUST AT OR ABOVE SEASONAL AVERAGES.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
COLD FRONT IS SLOWLY WORKING SOUTH THROUGH THE REGION. THE MOST
INTENSE AREA RAIN IS AFFECTING MGW. IFR CIGS/VIS WILL LINGER
THROUGH 14Z FOR MOST AIRPORTS SAVE FOR MGW...WHERE IFR WX COULD
LAST UNTIL 15Z. RAPID IMPROVEMENT TO VFR TAKES PLACE FROM N TO S
DURING THE MID TO LATE MORNING HOURS AS HIGH PRESSURE BUILDS IN. PREDAWN
MVFR OR POSSIBLY IFR FOG COULD DEVELOP AT THE END OF THE TAF
PERIOD. FOR NOW...INSERTED REDUCED VIS WHERE CONFIDENCE IS
GREATEST.
.OUTLOOK.../SATURDAY THROUGH TUESDAY/...
NO WIDESPREAD IFR WEATHER IS EXPECTED.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
AVIATION...98
Hazardous weather outlook, Aug 23, 3:41 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT FRI AUG 23 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-240845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
441 AM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 23, 3:11 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 AM EDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 2 WNW ZANESVILLE 39.96N 82.05W
08/23/2013 MUSKINGUM OH 911 CALL CENTER
WATER OVER THE ROAD AT THE ENTRANCE OF WEST PIKE ONTO
I-70
0400 AM FLOOD 2 NW ZANESVILLE 39.97N 82.04W
08/23/2013 MUSKINGUM OH 911 CALL CENTER
WATER OVER THE ROAD AT DILLON FALLS RD AND KINGSVIEW DR
0400 AM FLOOD SOUTH ZANESVILLE 39.90N 82.02W
08/23/2013 MUSKINGUM OH 911 CALL CENTER
WATER COVERING RAILROAD TRACKS AT JUNE PKWY AND EAST
LASALLE ST
0400 AM FLOOD SOUTH ZANESVILLE 39.90N 82.02W
08/23/2013 MUSKINGUM OH 911 CALL CENTER
FLOODING REPORTED AT COOPERMILL RD AND POTTS LANE
&&
EVENT NUMBER PBZ1302678
EVENT NUMBER PBZ1302679
EVENT NUMBER PBZ1302680
EVENT NUMBER PBZ1302681
FRIESFlood, Washington
- When
- August 23, 7:37 AM EST to 10:15 AM EST
- Where
- Washington County, 0.42 mi NE of Centerville to 0.59 mi ENE of Daisytown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.054, -79.964
State official reported flooding on Scenic Drive near Deems Park and Pike Run Road.
Flood, Washington
- When
- August 23, 7:45 AM EST to 10:15 AM EST
- Where
- Washington County, 1.3 mi SE of Ellsworth to 1.47 mi SSE of Ellsworth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.105, -80.016
Emergency manager reported flooding along Ash street.
Flood, Fayette
- When
- August 23, 7:46 AM EST to 10:15 AM EST
- Where
- Fayette County, 0.98 mi SSE of Wick Haven to 0.75 mi SSE of Wick Haven
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.108, -79.740
State official reported that Banning Road was closed due to high water.
Flood, Fayette
- When
- August 23, 7:48 AM EST to 10:15 AM EST
- Where
- Fayette County, 0.53 mi W of Connellsville to 1.71 mi NW of Connellsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.020, -79.590
State official reported that Breakneck Road was closed due to high water.
Flood, Washington
- When
- August 23, 7:50 AM EST to 10:15 AM EST
- Where
- Washington County, 1.2 mi S of Allenport to 1.09 mi ESE of Allenport
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.083, -79.846
Emergency manager reported flooding on Locust Street.
Flood, Washington
- When
- August 23, 8:05 AM EST to 10:15 AM EST
- Where
- Washington County, 1.06 mi E of Roscoe to 1 mi SW of Roscoe
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.080, -79.850
Several roads were reported flooded in and around Stockade, including California Drive and Elco Hill Road.
Flood, Washington
- When
- August 23, 8:26 AM EST to 10:15 AM EST
- Where
- Washington County, 0.82 mi SSW of Ellsworth to 0.8 mi SSW of Ellsworth
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.109, -80.037
State official reported that Rutan Road has at least three feet of water over roadway.
Flood, Westmoreland
- When
- August 23, 8:55 AM EST to 10:15 AM EST
- Where
- Westmoreland County, 0.35 mi NNE of Mt Pleasant to 1.19 mi SW of Scottdale
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.155, -79.548
State official reported several roads closed due to flooding in Scottdale and Mount Pleasant.
Flood, Westmoreland
- When
- August 23, 10:08 AM EST to 10:15 AM EST
- Where
- Westmoreland County, 0.53 mi W of Alverton to 1.08 mi ESE of Alverton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -79.590
Emergency manager reported that a female was rescued from her vehicle that was stranded in floodwater in Alverton. In addition, several basements were reported to be flooded in the town.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475821, 475823, 475824, 475825, 475826, 475829, 475827, 475828, 475830.